Florida, 2022Funnel Cloud in Florida, September 20, 2022
September 20, 2022 · NWS MFL · 1 event in 1 county or zone
A weak mid level trough over South Florida led to the development of showers and thunderstorms over the near shore Atlantic waters of SE Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak mid level trough over South Florida led to the development of showers and thunderstorms over the near shore Atlantic waters of SE Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 20, 12:02 PM EST, 18 minutes earlier.
Area forecast discussion, Sep 20, 12:02 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Miami FL
102 PM EDT Tue Sep 20 2022
...New AVIATION...
.UPDATE...
Issued at 1004 AM EDT Tue Sep 20 2022
Forecast is on track again for today. Low PoPs are in place for
immediate coastal locations and the waters and a few showers have
developed in these areas. Expect shower and thunderstorm coverage
to become more numerous as the day progresses and the sea breeze
advances inland along with daytime heating. PWATs from this
morning's sounding show over 2 inches again, confirming the
abundant moisture available that is trapped between two ridges of
high pressure. In addition, CAPE values are projected to rise to
3000-3500 J/kg, which is much higher than yesterday. Thus, there
will be potential for a few severe thunderstorms today due to wind
gusts but there is no hail threat. Mesoscale models are hinting
at the sea breeze and gulf breeze converging over parts of the
interior, which could produce the strongest storms. Localized
flooding and strong wind gusts from thunderstorms/outflow
boundaries are the main hazards for today.
&&
.SHORT TERM...
(Today through Wednesday)
Issued at 241 AM EDT Tue Sep 20 2022
South Florida remains situated between two ridges of high pressure,
one centered over the Southern Plains and one centered in the
western Atlantic. At the same time, a mid level trough will continue
to lift northward out of the region, however it will remain close enough
to continue to influence the weather pattern for today. At the
surface, the remnants of a frontal boundary over Central Florida will
help to keep a weak easterly wind flow in place. Plenty of deep
layer moisture continues to push into South Florida as PWAT values
remain at or above 2 inches throughout Tuesday and into Wednesday
as well. This will allow for scattered to numerous showers and
thunderstorms to develop along the sea breezes as they push inland
and interact with each other during the afternoon and evening
hours. With the weak steering currents in place, combined with
plenty of moisture, the storms that do develop will be slow moving
and they could contain heavy rainfall. With most of the area
already saturated from recent heavy rainfall, this could create
the potential for additional localized flooding to occur
especially over the metro areas.
With the easterly wind flow in place, showers and thunderstorms
will form near the east and west coast during the late morning
and early afternoon before shifting towards the interior sections
during the late afternoon and evening hours. High temperatures
will remain on the warm side both days as temperatures rise into
the upper 80s to around 90 across most areas. Heat index values
will be even higher as they will rise into the upper 90s and lower
100s this afternoon.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 241 AM EDT Tue Sep 20 2022
A change in the weather pattern is in store for South Florida during
the end of the week as Hurricane Fiona moves northeastward away from
the region on Thursday and Friday. This will allow for subsidence to
occur over the region as a north northeasterly wind flow develops.
While there will still be enough lower level moisture in place to
support a chance of shower and thunderstorm development along the sea
breezes, the coverage will be limited to due to the drier air mass in
place. With an increased amount of sunshine during this time frame,
high temperatures will remain on the warm side as they will rise into
the upper 80s and lower 90s in the afternoon.
Moving into the upcoming weekend, the latest ensemble guidance
continues to show the ridge of high pressure retrograding back off
to the west which will allow for a more zonal flow to develop
over South Florida especially during the second half of the
weekend. At the surface, a frontal boundary will be pushing
southward across the Florida Peninsula during this time frame. The
latest guidance shows this front stalling out to the north across
the Lake Okeechobee region later on Saturday and into the day on
Sunday. Out ahead of this front, moisture advection would take
place across South Florida which would once again increase the
chances of showers and thunderstorms during this time frame.
Uncertainty still remains rather high for this portion of the
forecast due to continued differences in the guidance in regards
to timing and the intensity of the front as it gets closer to the
region. The latest forecast represents a blend of the guidance and
increases the chances of showers and thunderstorms for Saturday
and Sunday. This will continue to be monitored as the week
progresses. High temperatures will generally remain in the upper
80s to around 90 across South Florida through the weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 101 PM EDT Tue Sep 20 2022
Winds have picked up as the sea breeze moves its way inland. Few
showers have developed west of the east coast airports and may avoid
the sites even as many showers develop into thunderstorms this
afternoon/evening. VCTS has been kept in place as a result through
the evening before going to VCSH until 02Z tomorrow. VCSH in place
to start the period for PBI due to some extra early enhancement
there. TEMPO group has been issued for APF between 19-22Z as showers
are increasing and thunderstorms appear likely in that time
frame. Gulf breeze at APF turns winds more westerly this afternoon.
&&
.MARINE...
Issued at 241 AM EDT Tue Sep 20 2022
A light to moderate east to southeasterly wind flow will continue
across the local waters through the middle of the week. These winds
will gradually become northeasterly for the end of the week as
Hurricane Fiona moves off to the northeast in the Atlantic. Seas
across the local waters will generally remain at 3 feet or less
through the middle of the week. Seas across the Atlantic may start
to increase over the weekend as a swell from Hurricane Fiona works
in from the northeast. Scattered to numerous showers and thunderstorms
will be possible each day through the middle of the week. These
chances will decrease for the end of the week as a drier air mass moves
into the region.
&&
.BEACHES...
Issued at 241 AM EDT Tue Sep 20 2022
A moderate risk of rip currents will remain in place across the Palm
Beaches through the end of the week. The rip current risk may increase
across all Atlantic Coast beaches over the weekend as swells from
Hurricane Fiona push into the Atlantic waters.
&&
.HYDROLOGY...
Issued at 241 AM EDT Tue Sep 20 2022
Deep layer moisture will continue to remain in place across South
Florida through the middle of the week. With PWAT values forecasted
to remain at or above 2 inches during this time frame, rainfall
rates of 2 to 3 inches per hour will continue to be possible with
the strongest thunderstorms. This, combined with slow storm motion,
will continue to keep the potential for localized flooding in place
especially across the metro areas that remain saturated from recent
heavy rainfall.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 78 90 77 91 / 20 60 30 30
West Kendall 75 91 74 91 / 20 60 30 30
Opa-Locka 77 90 76 91 / 20 60 30 30
Homestead 76 90 75 90 / 20 50 30 30
Fort Lauderdale 79 90 78 90 / 20 60 30 30
N Ft Lauderdale 78 89 77 90 / 20 60 30 30
Pembroke Pines 77 90 76 90 / 20 60 30 30
West Palm Beach 77 90 76 90 / 20 60 30 30
Boca Raton 77 90 76 91 / 20 50 30 30
Naples 74 90 74 89 / 40 60 30 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...Redman
LONG TERM....CWC
AVIATION...Redman
Hazardous weather outlook, Sep 20, 9:25 AM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
1025 AM EDT Tue Sep 20 2022
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
211430-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1025 AM EDT Tue Sep 20 2022
...Scattered to Numerous Thunderstorms Developing Today...
...Localized Flooding Continues to be Possible...
This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.
.DAY ONE...Today and tonight.
Thunderstorms: Scattered to numerous thunderstorms will develop
again this afternoon and into the evening hours. The main hazards
will be lightning strikes, gusty winds and heavy rainfall.
Excessive Rainfall: Heavy downpours are possible with the strongest
storms. With storm motion remaining slow, localized flooding is
possible, especially where recent heavy rainfall has occurred.
Wind: The strongest thunderstorms this afternoon could contain
wind gusts in excess of 40 mph.
Rip Currents: A moderate risk of rip currents will continue for
the Palm Beaches.
Waterspouts: A few waterspouts are possible over any of the local
South Florida waters today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Chances of showers and thunderstorms will continue across South
Florida through Wednesday. Gusty winds, frequent lightning,
and heavy rainfall will be possible with the strongest storms.
Localized flooding will also continue to be possible. Chances of
showers and thunderstorms become lower for the end of the week
before increasing again during the upcoming weekend.
Heat index values will continue to be near the triple digits most
days, with the highest values observed over inland areas.
The risk of rip currents may increase across all Atlantic Coast
beaches over the weekend as a northeasterly swell moves into the
Atlantic waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 20, 7:13 AM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
813 AM EDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM WATER SPOUT 2 ENE WILTON MANORS 26.17N 80.09W
09/20/2022 AMZ651 FL PUBLIC
PUBLIC REPORTED A WATER SPOUT FROM A WEAK
SHOWER NEAR FORT LAUDERDALE BEACH. TIME IS
ESTIMATED.
&&
CFFunnel Cloud, Palm Beach
- When
- September 20, 12:20 PM EST to 12:25 PM EST
- Where
- Palm Beach County, 3.38 mi WNW of Loxahatchee
- Reported by
- Other Federal Agency
- Coordinates
- 26.700, -80.400
Palm Beach International Airport tower personnel reported a funnel cloud about 15 miles west of the airport which lasted for less than 10 minutes. No contact with the ground was observed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Minnesota, September 20 to 30, 2022$31 million · 4 events
- Drought in South Dakota, September 20 to 30, 2022$25 million · 5 events
- Hail in Wisconsin, September 20, 2022$100,000 · 3 in hail · 5 events
- Hail and Damaging Wind in Wisconsin, September 20, 2022$15,000 · 1.5 in hail · 24 events
- Damaging Winds in Illinois, September 20, 202260 kt wind · 13 events
- Hail in Minnesota, September 20, 20222 in hail · 10 events
- Hail in Wisconsin, September 20, 20223 in hail · 9 events
- Heavy Rain in California, September 20, 20225 events
- Hail in Wisconsin, September 20 to 21, 20221.88 in hail · 4 events
- Drought in Wisconsin, September 20 to 30, 20223 events
- Drought in Montana, September 20 to 30, 20222 events
- Waterspouts in South Atlantic Coastal Waters, September 20, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056835.